New Mexico, 2012

Flash Flood in New Mexico, August 20, 2012

August 20, 2012 · NWS ABQ · 1 event in 1 county or zone

A deep tap of monsoon moisture combined with a weak upper level disturbance to produce localized flash flooding and strong storms over many parts of northern and central New Mexico. A particularly slow moving, heavy thunderstorm around the Magdalena Mountains produced flash flooding along forest service road 101.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep tap of monsoon moisture combined with a weak upper level disturbance to produce localized flash flooding and strong storms over many parts of northern and central New Mexico. A particularly slow moving, heavy thunderstorm around the Magdalena Mountains produced flash flooding along forest service road 101.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 20, 4:44 AM MST, 9 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 4:44 AM MST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT MON AUG 20 2012

.UPDATE...
QUICK UPDATE TO 1ST PERIOD SKY/POP/WX/QPF FORECAST TO INCREASE
CLOUD COVER NORTH AND BETTER ACCOUNT FOR ONGOING CONVECTION.
OTHERWISE...FORECAST ON TRACK.

11

&&

.AVIATION...
12Z TAF CYCLE
SOME WEAK SHOWERS AND THUNDERSTORMS ARE CURRENTLY STRUGGLING TO
SUSTAIN THEMSELVES ALONG AND JUST EAST OF THE NORTHERN AND CENTRAL
MOUNTAINS OF NM EARLY THIS MORNING. THESE WILL CONTINUE TO ADVANCE
TO THE SE...PRODUCING GUSTY WINDS BRIEF DOWNPOURS. A LULL IN
ACTIVITY IS EXPECTED IN THE LATE MORNING THROUGH EARLY TO MID
AFTERNOON BEFORE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPS
ACROSS THE HIGH TERRAIN. STORM MOTION WILL AGAIN BE TO THE EAST
SOUTHEAST..CARRYING ACTIVITY INTO CENTRAL VALLEYS AND MUCH OF THE
EASTERN PLAINS OF NM. BRIEF MVFR/IFR CIGS/VSBYS ARE POSSIBLE IN
HEAVY RAIN ALONG WITH GUSTY WINDS AND SMALL HAIL...PERHAPS SOME
ISOLATED LARGE HAIL IN THE NORTHEASTERN PLAINS. ACTIVITY WILL
DECREASE SIGNIFICANTLY INTO THE LATE EVENING HOURS.

52

&&

.PREV DISCUSSION...333 AM MDT MON AUG 20 2012...
ONGOING ISOLATED CONVECTION EARLY THIS MORNING AN INDICATOR OF THE
INSTABILITY IN THE ATMOSPHERE. VERY LITTLE SURFACE HEATING WILL BE
REQUIRED FOR A SIGNIFICANT INCREASE IN COVERAGE TODAY.
HOWEVER...TODAY WILL BE DIFFERENT THAN YESTERDAY WITH VERY LITTLE
TO NO DIRECTIONAL WIND SHEER IN THE ATMOSPHERE FOR MUCH OF THE AREA
AS OBSERVED IN THE LATEST KABX VAD WIND PROFILE. STORM MOVEMENT
WILL BE TO THE SOUTHEAST...ALTHOUGH "DRIFTING" MAY BETTER
CHARACTERIZE STORM MOVEMENT ACROSS THE SOUTHWEST MOUNTAINS TODAY.
THAT WOULD NORMALLY PRESENT A THREAT FOR FLOODING THERE GIVEN
ADEQUATE ATMOSPHERIC MOISTURE...BUT THE GILA REGION WILL ALSO BE
THE LEAST UNSTABLE AREA TODAY WITH THE 500MB RIDGE AXIS BUILDING
EASTWARD ACROSS SW NEW MEXICO. THE MOST UNSTABLE AREA WILL BE THE
NORTHEAST AND FAR EAST CENTRAL PLAINS WHERE SPC HAS OUTLINED A
SLIGHT RISK FOR SEVERE THUNDERSTORMS...THE PRIMARY THREAT BEING
LARGE HAIL. THE 00Z MODEL DATA DOES NOT SHOW A FAVORABLE SHEER
PROFILE...EXCEPT FOR A BRIEF WINDOW AROUND 00Z IN UNION COUNTY.
LOW CONFIDENCE ON SUSTAINED UPDRAFTS CAPABLE OF PRODUCING LARGE
HAIL GIVEN THE FORECAST SHEER PROFILE...BUT UNION COUNTY LOOKS TO
HAVE THE BEST SHOT.

THE UPPER HIGH CURRENTLY OVER ARIZONA WILL SHIFT ESE THROUGH
TUESDAY...WITH A NORTH/SOUTH ORIENTED RIDGE AXIS TRANSITIONING
ACROSS NEW MEXICO TUESDAY NIGHT INTO WEDNESDAY. ANOTHER ROUND OF
THUNDERSTORMS...MORE DRIVEN BY DIURNAL HEATING...IS EXPECTED
TUESDAY AND WILL BE MOVING SLOWER AND GENERALLY TO THE SOUTH. BY
WEDNESDAY...STORMS WILL BE MOVING EAST ACROSS THE STATE...WITH AN
UPTICK IN COVERAGE AS MONSOONAL MOISTURE SHIFTS NORTHEAST AROUND
THE BACKSIDE OF THE UPPER HIGH. THE 00Z MODEL SOLUTIONS HAVE COME
INTO DECENT AGREEMENT ON THE IDEA OF A SHORTWAVE TROUGH PROGRESSING
EAST ACROSS THE DESERT SOUTHWEST ON THURSDAY...ALTHOUGH THEY
DISAGREE WITH THE STRENGTH AND EXACT TIMING OF THE TROUGH MOVING
ACROSS/INTO NM BY FRIDAY. THE ECMWF IS SLOWEST AND MAINTAINS THE
INTEGRITY OF THE TROUGH...WHILE THE CMC AND GFS DEAMPLIFY THE
FEATURE AND BRING IT THROUGH THURSDAY/THU NIGHT. IF THE ECMWF ENDS
UP BEING THE BETTER SOLUTION...THE MAIN IMPACTS WILL BE
FRIDAY...WITH A GOOD CROP OF THUNDERSTORMS AND WETTING RAINS.
GIVEN THE BETTER MEDIUM RANGE MODEL AGREEMENT WITH THE 00Z
RUNS...HAVE TRENDED OUR POP FORECAST UP FOR THU/FRI. STILL GOING
WITH SOME WARMING/DRYING NEXT WEEKEND WITH THE UPPER LEVEL TROUGH
MOVING OUT AND AN UPPER LEVEL RIDGE PUMPING UP OVER THE AREA.

TEMPERATURES WILL GENERALLY BE AT OR ABOVE NORMAL FOR THE NEXT 7
DAYS...ESPECIALLY WITH THE MINS AND ACROSS THE EASTERN PLAINS.

11

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL REMAIN OVER AZ TODAY WHILE SUFFICIENT
MOISTURE REMAINS INTACT OVER NM...YIELDING ANOTHER FAIRLY HEALTHY
CROP OF THUNDERSTORMS THIS AFTERNOON AND EVENING. IN ADDITION A WEAK
PERTURBATION ALOFT COULD DRIFT INTO NORTHEASTERN NM LATER
TODAY...PROVIDING ADDITIONAL FORCING FOR STRONG STORM DEVELOPMENT.
OTHER THAN THIS FEATURE AND THE HIGHER TERRAIN MOUNTAINS...IT WILL
BE HARD TO PINPOINT A FAVORED AREA FOR DEVELOPMENT. TEMPERATURES
WILL RUN CLOSE TO AVERAGE...AND MINIMUM RH FIELDS WILL ONLY REACH
THE 30 TO 40 PERCENT RANGE IN MUCH OF THE FORECAST AREA. WINDS WILL
REMAIN LIGHT TO MODERATE OUTSIDE OF THE STRONGER THUNDERSTORM
OUTFLOWS...YET DECENT MIXING HEIGHTS WILL STILL SUPPORT GOOD TO
EXCELLENT VENTILATION LATE TODAY. HUMIDITY RECOVERY WILL BE
EXCELLENT TONIGHT IN MOST AREAS...ESPECIALLY WHERE WETTING RAINS
WILL HAVE PREVIOUSLY FALLEN.

UPPER LEVEL HIGH PRESSURE WILL MOVE EASTWARD OVER NM ON
TUESDAY...AND WHILE PRESSURE HEIGHTS WILL NOT BE TOO HIGH...A SLIGHT
SUPPRESSION OF STORMS IS EXPECTED. OVERALL ANY CHANGES TO
TEMPERATURE/RH TRENDS WILL BE NEGLIGIBLE WITH LIGHT BREEZES
PREVAILING. HIGH PRESSURE WILL REMAIN OVERHEAD INTO WEDNESDAY...BUT
REMNANTS OF THE BETTER/DEEPER MONSOONAL PLUME FROM AZ MAY BE ABLE TO
SEEP INTO NM...KEEPING DECENT STORM COVERAGE GOING. A LEE SIDE
SURFACE TROUGH WILL PRODUCE BREEZY CONDITIONS IN THE EAST CENTRAL TO
NORTHEASTERN PLAINS...BUT WITHIN THE TYPICAL RANGES FOR THE AREA.
THE PATTERN WILL ALSO BE SHIFTING SLIGHTLY MORE DYNAMIC UPSTREAM AS
ONE...POSSIBLY TWO...SHORT WAVE TROUGHS PUSH THROUGH THE
SOUTHWESTERN STATES TOWARD NM. THESE FEATURES WILL PASS OVER NM ON
THURSDAY/FRIDAY...AND THE FEATURES MAY BRIEFLY BRING SOME UPPER
FORCING ALONG WITH THE SEEPAGE OF THE MOISTURE PLUME. HOWEVER...MUCH
DRIER AIR IN THE MID LEVELS WILL BE WORKING IN BEHIND THE LATTER
TROUGH...GIVING AN ONSET OF MUCH DRIER CONDITIONS WITH LIKELY LARGER
DIURNAL SWINGS OF TEMPERATURE AND RH BY THE WEEKEND.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Aug 20, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 20 2012

NMZ501>540-211200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHEAST PLAINS AND FAR EAST CENTRAL PLAINS DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY THREAT IS LARGE
HAIL.

ELSEWHERE...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY WINDS ON WEDNESDAY AS MONSOONAL
MOISTURE SPREADS EAST ACROSS THE STATE...AND THURSDAY AS AN UPPER
LEVEL DISTURBANCE APPROACHES FROM THE WEST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON AND EVENING FOR
THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO THE POTENTIAL FOR
SEVERE THUNDERSTORMS TO PRODUCE LARGE HAIL.

11

In the hours before

Special weather statement, Aug 20, 11:14 AM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1214 PM MDT MON AUG 20 2012

NMZ511-517-518-201845-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
1214 PM MDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA...
NORTHWESTERN SANTA FE...EXTREME NORTHEASTERN SANDOVAL AND
NORTHEASTERN LOS ALAMOS COUNTIES THROUGH 1245 PM MDT...

AT 1208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANTA CLARA PUEBLO...OR ABOUT 6 MILES WEST
OF ESPANOLA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. ANOTHER STRONG
STORM WAS LOCATED NEAR SAN ILDEFONSO PUEBLO.

AREAS AFFECTED BY THESE STORMS INCLUDE...ESPANOLA...AND SANTA CRUZ.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3612 10597 3590 10593 3583 10605 3588 10625
      3609 10631
TIME...MOT...LOC 1812Z 261DEG 7KT 3598 10616
Special weather statement, Aug 20, 1:13 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
213 PM MDT MON AUG 20 2012

NMZ506-507-202045-
WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
213 PM MDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA COUNTY THROUGH 245
PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAGUNA PUEBLO...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. STRONG RUN OFF WILL
OCCUR WITHIN AREAS ALONG HIGHWAY 279 BETWEEN PAGUATE AND LAGUNA PUEBLO.

AREAS AFFECTED BY THIS STORM INCLUDE...MESITA.

&&

LAT...LON 3508 10712 3497 10722 3491 10738 3505 10747
      3514 10742 3518 10732
TIME...MOT...LOC 2013Z 316DEG 10KT 3506 10732

GUYER
Special weather statement, Aug 20, 1:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT MON AUG 20 2012

NMZ537-202115-
DE BACA COUNTY-
252 PM MDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA COUNTY THROUGH
315 PM MDT...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF YESO...OR ABOUT 19 MILES
SOUTHWEST OF FORT SUMNER...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
DE BACA COUNTY ALONG HIGHWAY 20.

&&

LAT...LON 3427 10426 3416 10438 3412 10450 3425 10461
      3434 10456 3439 10446
TIME...MOT...LOC 2051Z 306DEG 5KT 3427 10446

GUYER

The radar

The Albuquerque radar (KABX), 124 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Socorro

When
August 20, 2:00 PM MST to 3:45 PM MST
Where
Socorro County, 2.15 mi SSE of Magdalena to 2.32 mi S of Magdalena
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.090, -107.230

Sixty feet of forest service road 101 washed out and remained closed for over twelve hours. Culverts along road washed out as well with estimates that water was four feet deep. Public works and local law enforcements ferried 40 people living in the canyon that work in Magdalena with large four wheel drive vehicles after the water receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392963.